Throughout kindergarten and first grade it was recommended that I medicate my son. Of course, behavior modification plans are useful in treating ADHD but the professionals claimed the treatment that resulted in the greatest degree of improvement in the symptoms of this disorder was the use of the stimulant medications (e.g., methylphenidate or Ritalin, d-amphetamine or Dexedrine, Adderall, Concerta,etc… .) My husband was all for medicating our son however, I wasn’t so sure. They tell you medications are safe until they are found to be NOT safe. You know you see those lawyer commercials on television saying CALL US looking for people who had taken a certain medication that they now found unsafe! I just could not see taking a risk of the long term effects of medication. My husband and I even argued about it. I told him if I was going to medicate anyone it would be him.
From, what I read medication was just a band aid. Yes it would mask the problems or symptoms but would we get to the root of the problem? Would they still work on remediating my son’s skill deficits? Those were also my concerns.
So my husband wanted our son medicated, the child study team recommended medication, the behaviorist, and the neuro developmental suggested it too. It seemed I was the odd man out. I resisted until the middle of first grade. The decision was painstaking to me. It was decided my son would go on Adderall Extended Release.
It was the first day that my son was on the Adderall Extended Release. We were on our way to a party. He was very lethargic and laying down in the backseat of our van. When we arrived to the party I told my son we were there and opened the door. He said he would get out of the van as soon as he stopped “hearing voices”. I about flipped right there in the parking lot. I immediately called the doctor and said I would not give my son another dose of Adderall. She said none of her patients ever experienced such a side effect but she agreed the medication should be stopped.
Shortly after, I saw a show on television show which had to be an act of God since I rarely watch television( the show was maybe 60 minutes or Dateline?) about these same kind of psychosis effects that people had experienced. One father who was taking Adderall said voices told him to shoot his child in which he did. Another was a mother who stated the voices told her to drive off the road which she did killing her child. Both incidents these adults had claimed they had psychotic reactions to the Adderall they were taking.
Yes, on January 30, 1999, Ron Ehlis killed his five week old child ten days after he was prescribed Adderall. Ron Ehlis had doubled the dose of Adderall per his doctor’s instructions and he began experiencing delusions, hallucinations, and so called conversations with God. All psychosis reactions to the drug Adderall. Shortly thereafter, acting under a belief that he was carrying out God’s orders, he shot his child Tyra, and then himself in the stomach. He survived but his daughter did not. He was acquitted of the murder charges after several doctors testified that he had suffered from an Adderall-induced psychosis and even the child’s own mom had testified that Ron Ehlis had not acted like himself from the first day that he began taking the Adderall.
Similarly, on March 18, 2000, a mom named Dawn Branson was driving in Scottsdale, Arizona with her son Nathaniel in the car when she suffered a psychotic episode while under the influence of Adderall. According to court documents, Dawn heard a voice saying, “Let go of the steering wheel and gas. God will drive the car don’t you trust him?” She did as she was told which resulted in the death of her son and caused serious injuries to herself. She had never been psychotic before taking Adderall and she has had no more psychotic episodes since she quit taking the drug.
Later I would find out these were not the only stories out there. And these stories had happened PRIOR to my decision to medicate my son yet I was not made aware.
And perhaps, my son was higher at risk to have this type of reaction to the Adderall because he happens to have a lot of sensitivities to environment, red dye, adverse reactions to allergy medications, etc… Regardless, my son would never take Adderall again.
In any event, my son was switched to Focalin 5 MG. However that minimal dosage was still too much for my son to handle and the doctor lowered the dosage to 2.5 mg.. I have to admit there was certainly some benefit to the medication. My son was less impulsive and his handwriting improved. Oh, how the teachers and staff were happy. That is probably why they never told me my son was “Zombie Like” even at that low dose of Focalin. I wouldn’t have known either because he was strictly only taking his medication at school. I did not medicate him after school hours, weekends, or holidays as I really wasn’t for this medication thing anyway. Of course, I did get a small glimpse of him on the medication when he got home after school and the medication hadn’t worn off yet. I HATED my son on medication. From what I saw he didn’t have his usual fun loving personality and he had no appetite. And the only reason I even found out about my son’s reaction to the new medication was because of a conversation with my son’s occupational therapist who informed me that my son was “Zombie Like” in school since the start of the medication. He had told the case manager but she had never told me. It had already been months since he was taking the medication. Nobody else had ever relayed this information to me. Why would they? My son was a zombie and therefore they did not have to deal with him. I was LIVID!
I took my son off the medication and I did not inform the school with exception of the school nurse. Why would I? I knew they didn’t have my son’s best interest at heart. And by now he started to receive his one on one instruction in reading and his behavior magically changed. They never even realized I took him off the medication.
Then in February of 2005 Adderall Extended Release was pulled off the market in Canada after they linked the drug to twenty sudden deaths and twelve strokes. Fourteen of the deaths and two of the twelve strokes were in children. The reactions were not associated with overdose or abuse of Adderall Extended Release either and had been legally prescribed by doctors. The U.S. FDA issued a public health advisory however they did not pull the drug from the market.
Then in an FDA report titled, “Adverse Events Associated with Drug Treatment of ADHD: Review of Postmarketing Safety Data,” by Kate Gelperin and Kate Phelan, was presented in March of 2006 to a Pediatric Advisory Committee meeting. The report stated in part, “The most important finding of this review is that signs and symptoms of psychosis or mania, particularly hallucinations, can occur in some patients with no identifiable risk factors, at usual doses of any of the drugs currently used to treat ADHD.”
After that an announcement was made that the Feds were alarmed by psychosis in children and what was the medication they cited? Stimulant medications for ADHD and Adderall Extended Release was one of the ones listed. More than one thousand people on medication for attention deficit hyperactivity disorder had reported bouts of psychosis (five hundred were children) and at least five children on Adderall Extended Release had died from possible heart failure. And an advisory panel urged the FDA to label the stimulants with the “black box” warnings, the agency’s strongest safety caution because of rare but potentially deadly heart problems.
Now keep in mind that the one thousand reports of psychosis that were reported may be a serious under-estimation because the FDA system of reporting is voluntary to report adverse reactions and the agency admits that only between one to ten percent of these reactions ever even get reported. I know I reported my son’s reaction to the doctor but it never occurred to me to report it to the FDA. So we just might be one of those unknown statistics.
Interestingly, a psychiatrist, Dr Stefan Kruszewski, also made the following statement that “Children who are medicated early do not learn to develop coping strategies that work as they move through different developmental stages.”
Yes, my concerns were all valid. Yet another time I had disagreed with the professionals but this time I ultimately did cave to the pressure at one point.
After hearing all this news I was so relieved that I had made the right choice for my son to stop the medication and of course I showed my husband. My son is now fifteen and has never been on ADHD medications ever again. We explored other options that I will soon talk about. In the end, I don’t think anyone is wrong to medicate their child but I do want them to be very educated regarding medication so they can make informed decisions. My experience has been that the schools, medical professionals, and the government may not always have your child’s best interest in mind.
Copyrighted 2011: danadogooder and DMT